Nebraska, 2011

Hail and Damaging Wind in Nebraska, July 21, 2011

July 21, 2011 · NWS GID · 3 events in 1 county or zone

Although only a small fraction of South Central Nebraska experienced severe weather on this Thursday evening, the one severe storm that formed was one of the most intense individual storms of the mid-to-late summer within the area. Rapidly evolving from a multicell cluster to a brief high-precipitation supercell, this storm packed quite a punch, causing considerable wind damage as it pushed…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
$5.0 million
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Although only a small fraction of South Central Nebraska experienced severe weather on this Thursday evening, the one severe storm that formed was one of the most intense individual storms of the mid-to-late summer within the area. Rapidly evolving from a multicell cluster to a brief high-precipitation supercell, this storm packed quite a punch, causing considerable wind damage as it pushed along the Nebraska and Kansas border mainly between 9 PM and 1030 PM CDT, impacting southeastern Webster and especially southern Nuckolls Counties. The community of Superior and its immediate vicinity bore the brunt of severe weather, with estimated winds to at least 80 MPH causing extensive tree and crop damage and some structural damage as well. Some of this structural damage in Superior included a metal combination storage and residence building having much of its roof and one wall ripped away. In addition to damaging winds, dime to quarter size hail also affected the Superior area along with torrential rainfall estimated to around 2.5 inches that resulted in considerable street flooding. As this storm moved just east of the Superior area toward southwestern Thayer County, it rapidly started to weaken and dissipate. Although additional thunderstorms rumbled across mainly the southern-most row of South Central Nebraska counties well into the early morning hours on the 22nd, none of these became severe.

This storm rapidly intensified around 9 PM CDT, evolving from a weak and narrow line of convection that had been drifting east along the state line for the previous few hours. This area of convection was largely detached from more widespread multicell storm activity ongoing at least 50-80 miles to the south in Kansas. The rapid intensification into a supercell was likely due to a combination of factors, including the encountering of a more unstable and less-capped airmass in the vicinity of a surface warm front. Mesoscale severe weather parameters around this time featured only marginal deep-layer vertical wind shear around 30 knots, but significant mixed-layer CAPE of 3000-4000 J/kg. Aloft, synoptic forcing was weak, with only subtle mid level disturbances passing through weak to modest quasi-zonal flow. This was a typical summer pattern for South Central Nebraska, with the region positioned along the interface between a broad upper level ridge across the southern states, and faster westerly flow across the northern tier of the nation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 21, 5:07 PM CST, 3 hours 33 minutes earlier.

Area forecast discussion, Jul 21, 5:07 PM CST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
607 PM CDT THU JUL 21 2011

.AVIATION...00Z TAF. A FRONTAL BOUNDARY ACROSS NORTHERN KANSAS HAS
HELPED GENERATE A FEW THUNDERSTORMS THIS AFTERNOON...WHILE OTHER
STORMS HAVE ALSO DEVELOPED ACROSS THE HIGH PLAINS OF NEBRASKA.
THE LATEST HRRR...NAM AND RUC SUGGEST THE STORMS IN KANSAS WILL
STAY SOUTH OF KGRI THIS EVENING...THOUGH THERE ARE SOME SIGNS
ADDITIONAL STORMS COULD DEVELOP ACROSS PARTS OF WESTERN KANSAS AND
THEN MOVE EAST. WILL GENERALLY GO WITH THE IDEA THAT THE CURRENT
ACTIVITY IN NORTHERN/CENTRAL KANSAS WILL STAY SOUTH OF KGRI...BUT
HINT AT THE POSSIBILITY FOR THE STORMS OUT WEST TO EVENTUALLY MOVE
TOWARDS THE TERMINAL WITH A CB IN THE CLOUD GROUP AROUND 05Z. IF
IT BECOMES MORE APPARENT THAT THE STORMS WILL INDEED IMPACT
KGRI WILL UPDATE AS NECESSARY. OUTSIDE OF THE POSSIBILITY OF
STORMS...KGRI SHOULD BE VFR WITH MAINLY MID OR HIGH LEVEL CLOUDS.
WINDS ARE EXPECTED TO BE FROM A SOUTHEASTERLY DIRECTION TO
START...BUT WILL TURN MORE SOUTHERLY LATER TONIGHT

&&

.PREV DISCUSSION... /ISSUED 345 PM CDT THU JUL 21 2011/

SHORT TERM...THROUGH 12Z SATURDAY. PRIMARY FORECAST CONCERNS
REVOLVE AROUND CHANCES FOR SEVERE WEATHER THIS AFTERNOON THROUGH
TONIGHT...AS WELL AS CONTINUED WARM CONDITIONS ACROSS THE AREA.
MORNING UPPER AIR ANALYSIS INDICATES THE UPPER LEVEL RIDGE
CONTINUES MOVING INTO EAST AND SOUTHEASTERN PORTIONS OF THE
CONUS...WITH UPPER LEVEL TROUGHING MOVING INTO THE NORTHWEST.
UPPER LEVEL FLOW ACROSS OUR AREA REMAINS FROM THE SOUTHWEST.
ALTHOUGH THE UPPER LEVEL JET STREAM AXIS REMAINS JUST NORTH AND
NORTHWEST OF OUR AREA...WATER VAPOR IMAGERY DOES INDICATE A FEW
MID LEVEL PERTURBATIONS MOVING THROUGH THE SOUTH/SOUTHEASTERN
PERIPHERY OF THE MEAN UPPER LEVEL FLOW...ACROSS THE CENTRAL
PLAINS. INCREASED MID LEVEL MOISTURE IS ALSO EVIDENT ON WATER
VAPOR IMAGERY...CONDITIONS WHICH HELPED PROMOTE JUST UNDER AN INCH
OF RAIN WITHIN ONE HOUR AT KGRI THIS MORNING. AFTERNOON SURFACE
ANALYSIS INDICATES CYCLOGENESIS IN PROGRESS ACROSS THE HIGH PLAINS
OF WESTERN KANSAS INTO EASTERN COLORADO...WITH A WARM FRONT
EXTENDING FROM THE LOW INTO NORTH CENTRAL KANSAS AND NORTHWESTERN
MISSOURI. MORNING PRECIPITATION AND CLOUD COVER ALLOWED FOR THE
DEVELOPMENT OF A MESO-HIGH OVER THE EASTERN TWO-THIRDS OF
NEBRASKA. ALTHOUGH THIS MESO-HIGH HAS BEEN MIXING OUT THROUGH THE
AFTERNOON HOURS...TEMPERATURES ACROSS CENTRAL NEBRASKA HAVE BEEN
SLOW TO CLIMB AND ARE ONLY IN THE MID 80S AS OF 20Z.

CHANCES FOR THUNDERSTORMS CONTINUE IN THE FORECAST FOR THE ENTIRE
CWA FOR THIS AFTERNOON AND TONIGHT. THE PRESENCE OF THE SYNOPTIC LOW
LEVEL BAROCLINIC ZONE FROM NORTH CENTRAL KANSAS INTO NORTHWESTERN
MISSOURI...ALONG WITH THE EDGE OF THE MESO-HIGH WHICH HAS MORE OR
LESS TRANSITIONED INTO A DIFFERENTIAL HEATING BOUNDARY OVER EXTREME
SOUTHERN NEBRASKA...WOULD SUGGEST THE BEST LOW LEVEL CONVERGENCE AND
RESULTANT FORCING WILL RESIDE OVER OUR SOUTH AND SOUTHEASTERN CWA.
THAT BEING SAID...THE AFOREMENTIONED MID LEVEL PERTURBATIONS MOVING
ACROSS WEST AND NORTHWESTERN PORTIONS OF OUR CWA MAY ALSO PRESENT
ENOUGH MID LEVEL OMEGA FOR CONVECTIVE INITIATION THIS AFTERNOON. LOW
LEVEL MOISTURE IS HELPING PROMOTE 0-1KM MLCAPE VALUES ON THE
ORDER OF 1500-3000J/KG. IN ADDITION...DEEP LAYER BULK SHEAR OF
20-35KTS ARE ALSO PRESENT ACROSS THE CWA THIS AFTERNOON...WITH THE
GREATEST SHEAR LOCATED ACROSS OUR NORTH/NORTHWEST CLOSER TO THE
UPPER LEVEL JET AXIS. BIGGEST QUESTION CONTINUES TO BE WHETHER OR
NOT CONVECTIVE INITIATION WILL BE REALIZED THIS
AFTERNOON...ESPECIALLY WITH THE REMNANTS OF A MESO-HIGH CONTINUING
TO PROMOTE A HEALTHY CAPPING INVERSION ACROSS PORTIONS OF THE CWA.
ASSUMING THE MESO-HIGH WILL MIX OUT BY LATE AFTERNOON...AND
ASSUMING THERE IS ENOUGH FORCING EITHER ALONG THE SYNOPTIC-SCALE LOW
LEVEL BAROCLINIC ZONE AND DIFFERENTIAL HEATING BOUNDARY...OR NEAR
THE MID LEVEL PERTURBATIONS...THUNDERSTORMS WOULD PROBABLY BE
REALIZED THUS RESULTING IN SEVERE WEATHER. SINCE TIMING AND
PLACEMENT OF CONVECTIVE ACTIVITY ARE MUCH IN QUESTION RIGHT
NOW...WILL GO AHEAD AND BROAD-BRUSH THE ENTIRE CWA WITH SEVERE
MENTION IN THE HWO. WITH LOWER TO MID TROPOSPHERIC TEMPERATURES
REMAINING SO WARM IT WILL BE HARD TO REALIZE SEVERE HAIL PRODUCTION
THIS AFTERNOON AND EVENING...BUT DOWNBURST WINDS WILL CERTAINLY BE A
POSSIBILITY AND WILL MENTION THIS AS BEING THE PRIMARY SEVERE WEATHER
THREAT. STILL CANNOT RULE OUT SMALL HAIL THOUGH...AND WITH SYNOPTIC
AND MESO-SCALE BOUNDARIES IN PLACE ACROSS THE AREA...FEEL IT IS
PRUDENT TO MENTION ISOLATED TORNADOES JUST IN CASE ENOUGH HORIZONTAL
VORTICITY IN THE VICINITY OF THESE LOW LEVEL BOUNDARIES CAN BE
INGESTED INTO AN UPDRAFT. WILL ALSO GO AHEAD AND MENTION LOCALLY
HEAVY RAINFALL AND LOCALIZED FLASH FLOODING GIVEN THE INCREASED MID
LEVEL MOISTURE.

THERE ARE INDICATIONS...ESPECIALLY FROM THE 4KM WRF-NMM AND HRRR OF
A HIGH PLAINS MCS PUSHING INTO OUR CWA AROUND 03Z TONIGHT. THE
OPERATIONAL GFS...AND TO A LESSER EXTEND THE NAM...ALSO SUGGEST AN
OVERNIGHT MCS PUSHING INTO THE AREA...AND WILL GO AHEAD AND KEEP
THUNDERSTORM CHANCES GOING ACROSS MUCH OF THE CWA OVERNIGHT AS A
RESULT.

THE WARM WEATHER WILL PERSIST ACROSS THE AREA TOMORROW AS
WELL...HOWEVER CURRENT GUIDANCE KEEPS HEAT INDEX READINGS NEAR OR
BELOW 100. AS A RESULT...DO NOT FEEL ANY HEAT HEADLINES WILL BE
NECESSARY DURING THE DAY FRIDAY.

LONG TERM...12Z SATURDAY THROUGH THURSDAY. LITTLE HAS CHANGED
REGARDING THE GENERAL STORY IN THE EXTENDED PERIODS SINCE
YESTERDAY...WITH VARIOUS...FAIRLY LOW CONFIDENCE CHANCES FOR
THUNDERSTORMS SPRINKLED THROUGHOUT...AND MAX TEMPERATURES
CONTINUING TO AVERAGE AT LEAST 3-5 DEGREES ABOVE LATE JULY
AVERAGES MOST DAYS...BUT STILL NOT MATCHING THE EXTENT OF
PROLONGED OPPRESSIVE HEAT THAT WE JUST CAME OUT OF.

SYNOPTICALLY...THE SAT-THURS PERIOD CAN BE CHARACTERIZED BY A
BATTLE BETWEEN AN EXPANSIVE SUBTROPICAL RIDGE ALOFT DOMINATING THE
CENTRAL CONUS...VERSUS AT LEAST TWO DISTINCT SHORTWAVES THAT RIDE
ACROSS THE NORTHERN TIER OF THE CONUS AND FLATTEN THE RIDGE AT
LEAST ON A TEMPORARY BASIS. THE RESPONSE AT THE SURFACE WILL BE
THE NORTHWARD AND SOUTHWARD PROGRESSION OF A TYPICAL MID
SUMMER GENERALLY EAST-WEST ORIENTED FRONTAL ZONE...THAT WILL
SOMETIMES LIE VERY CLOSE TO OR WITHIN THE CWA...AND OTHER TIMES
SURGE OFF TO THE NORTH.

GETTING INTO MORE DETAIL...STARTING OFF SATURDAY...THE 12Z
ECMWF/GFS/NAM ALL SHOW GOOD AGREEMENT WITH THE EXPANSIVE
SUBTROPICAL RIDGE CENTERED ACROSS THE SOUTHEAST CONUS...AND A
PROGRESSIVE H5 SHORTWAVE SKIRTING ALONG THE INTERNATIONAL BORDER
WITH MONTANA/NORTH DAKOTA. THIS IN TURN SENDS A COLD FRONT
SOUTHEASTWARD INTO THE CWA...WITH THE LEADING EDGES OF THE
NORTHERLY WINDS NOT EXPECTED TO ARRIVE UNTIL SOMETIME BETWEEN MID
AFTERNOON/EARLY EVENING. PRIOR TO THIS...GOOD MIXING AND SOUTHERLY
FLOW WITH H85 TEMPS INTO THE +27-30C RANGE IS EXPECTED TO RESULT
IN A RATHER WARM/HUMID DAY. MADE LITTLE CHANGE TO MAX
TEMPS...STILL EXPECTING MID-UPPER 90S IN MOST NEB ZONES...AND
GENERALLY 100-102 IN KS. THIS RESULTS IN WIDESPREAD HEAT INDEX
VALUES OF 100-104 ACROSS MUCH OF THE CWA...AND EVEN THE
POSSIBILITY OF MEETING/EXCEEDING ADVISORY CRITERIA OF 105
ESPECIALLY IN THE YORK AND POLK COUNTY AREAS WHERE THE HIGHEST
DEWPOINTS ARE EXPECTED TO RESIDE. WITH THIS STILL BEING 4 PERIODS
OUT...WILL ONLY CONTINUE TO MENTION IN THE HWO FOR NOW...BUT
WOULD NOT BE SURPRISED IF AT LEAST A FEW COUNTIES COULD ULTIMATELY
END UP IN A HEAT ADVISORY SAT AFTERNOON. AS FOR CONVECTIVE CHANCES
SATURDAY...MAINTAINED DRY FCST THROUGH THE MORNING...AND
MAINTAINED SLIGHT CHANCES IN THE AFTERNOON ACROSS THE WEST AS THE
COLD FRONT CRASHES IN...BUT ALSO EXPANDED THESE AFTERNOON SLIGHTS
SOUTHWARD AS WELL INTO KS ZONES...WHERE ESPECIALLY THE NAM
SUGGESTS THAT STORMS COULD INITIATE IN AN AREA OF STEEP LOW LEVEL
LAPSE RATES/DEEP MIXING JUST AHEAD OF A SUBTLE MID LEVEL
PERTURBATION MAKING ITS WAY AROUND THE EDGE OF THE RIDGE. AS FOR
SEVERE CHANCES...HIGH INSTABILITY AHEAD OF THE COLD FRONT IN THE
NORTHWEST WITH MLCAPE LIKELY INTO THE 3000-4000 J/KG RANGE...BUT
0-6KM BULK SHEAR ONLY ROUGHLY 20-25 KT. AS A RESULT...EXPECT
MAINLY A MULTICELL/LINEAR STORM MODE WITH PRIMARILY A DAMAGING
WIND THREAT...BUT WITH PLENTY OF LOW LEVEL CONVERGENCE INTO THE
H85 BOUNDARY...COULD EASILY GET SOME QUICK 1-2+ INCH RAINFALL
AMOUNTS IF THINGS EVOLVE INTO A SLOW MOVING LINE AS THE 12Z NAM
SUGGESTS. AS FOR SAT NIGHT...MADE A MINOR UPWARD ADJUSTMENT TO
POPS INTO 30 PERCENT RANGE CWA-WIDE AS THE FRONTAL BOUNDARY SAGS
SOUTHWARD...BUT ANTICIPATE FUTURE RAISES WILL BE NEEDED AS DETAILS
COME CLEARER.

FOR SUNDAY...MAINTAINED SLIGHT POPS EVERYWHERE...BUT WAS TEMPTED
TO PULL MENTION OUT OF THE NORTH...AS LATEST NAM IS RATHER
AGGRESSIVE WITH PUSHING THE LEADING EDGE OF THE COLD FRONT ALL THE
WAY INTO CENTRAL KANSAS...AS A MODEST 1016MB HIGH BUILDS INTO THE
NE/IA/SD/MN BORDER AREA. IF THIS IS THE CASE...THEN FUTURE SHIFTS
CAN PROBABLY START TRIMMING POPS ACROSS THE NORTH. THE POSITION OF
THIS BOUNDARY WILL ALSO HAVE A POTENTIALLY BIG IMPACT ON AFTERNOON
HIGHS AND DEWPOINTS...WITH THE NAM ACTUALLY PUSHING DEWPOINTS ALL
THE WAY DOWN INTO THE 50S ACROSS THE NORTHWEST HALF OF THE CWA.
NOT READY TO JUMP ON THIS JUST YET...BUT IF THIS DOES MATERIALIZE
FUTURE SHIFTS WILL REALLY HAVE TO LOWER DEWPOINTS INTO A MORE
COMFORTABLE RANGE. AS FOR ACTUAL HIGHS...LOWERED GENERALLY 2-3
DEGREES FROM PREV FCST...NOW AIMING FOR ONLY MID 80S TO LOW 90S IN
NEB...AND MAINLY MID 90S IN KS. AS A RESULT...SUNDAY IS LIKELY TO
BE THE OVERALL COOLEST DAY OF THE EXTENDED PERIOD.

FOCUSING ON THE SUN NIGHT-MON NIGHT TIME FRAME...MAINTAINED OR
INTRODUCED SLIGHT CHANCE POPS FOR MOST OF THE AREA...AS THE
SURFACE BOUNDARY STARTS WORKING BACK NORTH. SUBTLE MID LEVEL WAVES
WORKING AROUND THE PERIPHERY OF THE RIDGE...ALONG WITH HELP FROM A
LOW LEVEL JET AXIS MAINLY AT NIGHT...SHOULD BE ENOUGH TO POP AT
LEAST ISOLATED CONVECTION DURING THIS TIME...ALTHOUGH CONFIDENCE
IN THE DETAILS IS EXTREMELY LOW AT THIS JUNCTURE. AGAIN...WEAK DEEP
LAYER SHEAR SHOULD KEEP ANY KIND OF WIDESPREAD SEVERE THREAT AT
BAY...BUT ISOLATED EVENTS NOT OUT OF THE QUESTION. FOR HIGH TEMPS
MONDAY...CHANGED LITTLE...WITH A SLIGHT WARMUP INTO LOW 90S NORTH
TO UPPER 90S SOUTH EXPECTED.

FOR TUES-WED...KEPT IT DRY...AS THE MODEL CONSENSUS IS TO FOCUS
THE PRIMARY SYNOPTIC BOUNDARY NORTH...ALTHOUGH IT WILL BEGIN
RETURNING SOUTHWARD AS ANOTHER COLD FRONT...AS THE NEXT LOW
AMPLITUDE SHORTWAVE WORKS ACROSS THE NORTHWEST/NORTH CENTRAL CONUS
AND FLATTENS THE RIDGE SOMEWHAT. TEMP WISE...MADE ONLY MINOR
TWEAKS BOTH DAYS...WITH MOST NEB ZONES AVERAGING MID 90S FOR
HIGHS...AND NEAR 100 IN KS...WITH WEDNESDAY LIKELY BEING THE
HOTTER DAY OVERALL. ACTUALLY HAVE HEAT INDEX VALUES APPROACHING
ADVISORY LEVELS IN SOME COUNTIES WED...BUT BEING 6 DAYS OUT WILL
NOT EVEN MENTION IN THE HWO QUITE YET.

WED NIGHT...DECIDED TO INTRODUCE 20 PERCENT POPS ACROSS THE
NORTHWEST 2/3 OF THE CWA AS THE AFOREMENTIONED COLD FRONT WORKS
INTO THE AREA. AS FOR THURSDAY...KEPT DRY FOR NOW BEING 7 DAYS
OUT...BUT THIS COULD EASILY CHANGE AS EFFECTIVE SFC FRONTAL ZONE
IS LIKELY TO BE LINGERING NEARBY. IF THIS FRONT SAGS MORE
SOUTHWARD THAN EXPECTED...FORECAST HIGHS FOR THURSDAY COULD END UP
BEING AT LEAST 5 DEGREES TOO WARM IN MANY AREAS...WITH SOME EARLY
SIGNALS THAT A GOOD CHUNK OF NEB COUNTIES COULD ONLY REACH THE
UPPER 80S AT BEST.

AGAIN...THERE ARE LOT OF DETAILS TO WORK OUT WITH VARIOUS 20-30
PERCENT PRECIP CHANCES...BUT CONFIDENCE IS HIGHER THAT MAX
TEMPERATURES DURING THE DAY 3 TO DAY 7 PERIOD WILL CONTINUE TO
CHECK IN SEVERAL DEGREES ABOVE 30-YEAR AVERAGES. THESE 30-YEAR
AVERAGES FOR LATE JULY MAXES RANGE FROM THE UPPER 80S NORTH TO LOW
90S SOUTH.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR NEZ086-
     087.

KS...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR
     KSZ005>007-017>019.

&&

AVIATION...KING
SHORT TERM...BRYANT
LONG TERM...PFANNKUCH
Hazardous weather outlook, Jul 21, 7:05 PM CST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
805 PM CDT THU JUL 21 2011

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
221200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
805 PM CDT THU JUL 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA
TONIGHT. SOME OF THE STORMS COULD BE SEVERE...WITH THUNDERSTORM
WIND GUSTS TO 60 MPH BEING THE PRIMARY SEVERE WEATHER THREAT. THAT
BEING SAID...AN ISOLATED TORNADO...QUARTER SIZE HAIL AND LOCALLY
HEAVY RAINFALL ALSO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FROM SATURDAY AFTERNOON THROUGH MONDAY NIGHT...AND THEN AGAIN
WEDNESDAY NIGHT...THERE ARE VARIOUS...OFF AND ON CHANCES FOR
THUNDERSTORMS WITHIN THE OUTLOOK AREA. ALTHOUGH IT IS TOO EARLY TO
DETERMINE SPECIFICS...THERE WILL BE THE POTENTIAL FOR SOME
THUNDERSTORMS TO BECOME STRONG TO SEVERE...WITH DAMAGING WINDS AND
LOCALLY HEAVY RAINFALL THE PRIMARY HAZARDS.

IN ADDITION...HEAT INDEX VALUES OF 100 TO 103 DEGREES ARE FORECAST
ACROSS PARTS OF THE OUTLOOK AREA ON FRIDAY AFTERNOON...MAINLY IN
NORTH CENTRAL KANSAS. THEN ON SATURDAY AFTERNOON...HEAT INDEX VALUES
OF 100 TO 105 DEGREES WILL BE MORE WIDESPREAD ACROSS NEARLY ALL OF
SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Jul 21, 8:03 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
903 PM CDT THU JUL 21 2011

KSZ006-007-NEZ084>086-220245-
FRANKLIN NE-JEWELL KS-NUCKOLLS NE-SMITH KS-WEBSTER NE-
903 PM CDT THU JUL 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WEBSTER...SOUTHWESTERN
NUCKOLLS...SOUTHEASTERN FRANKLIN...NORTHWESTERN JEWELL AND
NORTHEASTERN SMITH COUNTIES UNTIL 945 PM CDT...

AT 900 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF INAVALE...OR 38 MILES NORTHEAST
OF PHILLIPSBURG...MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  RED CLOUD...
  GUIDE ROCK...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4012 9825 3987 9823 3988 9877 4006 9878
TIME...MOT...LOC 0203Z 267DEG 16KT 3998 9865
Local storm report, Jul 21, 8:27 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
927 PM CDT THU JUL 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 PM     TSTM WND GST     11 N ESBON              39.98N 98.43W
07/21/2011  E55 MPH          JEWELL             KS   TRAINED SPOTTER

&&

NWS
Local storm report, Jul 21, 8:39 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
939 PM CDT THU JUL 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 PM     TSTM WND GST     3 E SUPERIOR            40.02N 98.01W
07/21/2011  E55 MPH          NUCKOLLS           NE   BROADCAST MEDIA

&&

NWS

The radar

The Grand Island radar (KUEX), 45 km away, was scanning. The volume nearest the first event began at 02:41 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nuckolls

When
July 21, 8:40 PM CST to 9:10 PM CST
Where
Nuckolls County, 0.87 mi ESE of Superior Arpt to 1.94 mi S of Superior
Measured
70 kt (81 mph) estimated gust
Property damage
$300,000
Crop damage
$5.0 million
Reported by
Fire Department/Rescue
Coordinates
40.047, -98.054

Wind gusts were estimated to reach as high as 80 MPH for an extended period of time near Superior and south to the Nebraska and Kansas state line. There were reports of widespread minor to extensive tree and crop damage around the area, with a few tree limbs even landing on vehicles and homes in Superior. At least 4 to 5 area outbuildings and sheds were damaged or destroyed, as well as a couple of grain bins, and 2 irrigation pivots were overturned.

Hail, Nuckolls

When
July 21, 9:05 PM CST
Where
Nuckolls County, Superior
Measured
0.88 in hail
Reported by
Public
Coordinates
40.030, -98.070

Hail, Nuckolls

When
July 21, 9:15 PM CST
Where
Nuckolls County, Superior
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
40.030, -98.070

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330991, 330982, 330986.